Alert archive / New York / Areal Flood Warnings in 2017

Areal Flood Warning 24, NWS Buffalo, NY

October 30, 2017Lewis County, New York

NWS Buffalo, NY issued this areal flood warning at Oct 30, 2017, 8:01 PM EDT for Lewis County, New York. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 30, 2017, 8:01 PM EDT (00:01 UTC)
Expired
Oct 31, 2017, 7:24 PM EDT
In force
23 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 32 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WGUS41 KBUF 310001
FLWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
801 PM EDT MON OCT 30 2017

NYC049-311200-
/O.NEW.KBUF.FA.W.0024.171031T0001Z-171031T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis NY-
801 PM EDT MON OCT 30 2017

The National Weather Service in Buffalo has issued a

* Flood Warning for Small Streams in...
  East central Lewis County for the Beaver River in central 
  New York...

* Until 800 AM EDT Tuesday.

* At 755 PM EDT, reporting gauges indicate the Beaver River nearing 
  6 feet. Continued runoff from recent rains into the river are 
  expected to bring the river's crest to above 6 feet. 

* Some locations that will experience flooding include...
  Croghan, Kirschnerville, Belfort, Beaver Falls and Soft Maple
  Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4385 7549 4396 7548 4395 7515 4385 7514
      4381 7513

$$

Thomas
2 follow-up statements
793 
WGUS41 KBUF 310915
FLWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
515 AM EDT TUE OCT 31 2017

NYC049-010000-
/O.EXT.KBUF.FA.W.0024.000000T0000Z-171101T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis NY-
515 AM EDT TUE OCT 31 2017

The National Weather Service in Buffalo has extended the

* Flood Warning for Small Streams in...
  Beaver River in East central Lewis County in central New York...

* Until 800 PM EDT Tuesday.

* At 511 AM EDT, reporting gauges indicate water levels remain very 
  high on the Beaver River near Croghan. The water levels are likely 
  to remain high through much of today before receding this evening.

* Some locations that will experience flooding include...
  Areas along the Beaver River from Belfort downstream through 
  Croghan and Beaver Falls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Hunters should avoid streams or creeks.

&&

LAT...LON 4385 7549 4396 7548 4395 7515 4385 7514
      4381 7513

$$

HITCHCOCK
183 
WGUS81 KBUF 312324
FLSBUF

Flood Statement
National Weather Service Buffalo NY
724 PM EDT TUE OCT 31 2017

NYC049-312330-
/O.CAN.KBUF.FA.W.0024.000000T0000Z-171101T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis NY-
724 PM EDT TUE OCT 31 2017

...THE FLOOD WARNING FOR SMALL STREAMS HAS BEEN CANCELLED FOR EAST
CENTRAL LEWIS COUNTY...

Flood waters on the Beaver River near Croghan have receded, and are 
no longer expected to pose a threat to life or property. Please 
continue to heed any road closures.

LAT...LON 4385 7549 4396 7548 4395 7515 4385 7514
      4381 7513

$$

Thomas

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Oct 30, 7:01 PM EDT, 1 hour earlier.

Area forecast discussion, Oct 30, 7:01 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Buffalo NY
701 PM EDT Mon Oct 30 2017

.SYNOPSIS...
Deepening low pressure over Southern Quebec will slowly track north
to just east of James Bay through Tuesday. Behind this system, it
will turn cooler with lake effect rain developing off both lakes
mixed with snow across the higher terrain. More unsettled weather is
then expected Thursday and Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Winds will continue to diminish tonight as the deep low over
southern Quebec continues to lift north. All wind headlines
have now be dropped, although it will remain rather gusty for a
time tonight, especially along the immediate lakeshore.

Regional radars showing impressive lake effect has developed
off both lakes early this evening. Lightning plot showing
several strikes near Long Point and just south of Buffalo.
Rainfall rates have increased to up to three quarters of an
inch per hour off Lake Erie, and a quarter to half inch an hour
off Lake Ontario.

Off lake Erie, with 850 mb temperatures only cooling to about -4C,
it looks likely that this will be mainly a rain event. Although,
dynamical cooling will play a factor in this event. Above 1300 feet,
a slushy accumulating snowfall of 3-5 inches will be possible by
Tuesday morning. The broad lake effect band will remain over the
Buffalo Metro and Southtowns and into Genesee and Wyoming counties
for a good part of the evening, then a slight southward shift
will occur overnight.

Off Lake Ontario, a similar event will unfold with the lake effect
rain band across Jefferson and Lewis counties. A wet slushy
accumulation of less than an inch is possible on grassy and
elevated surfaces off the ground.

With all the recent rainfall that has occurred in the past 24 hours
any prolonged period of rainfall in one location will present a
potential for flooding. Considering the ground is already water
logged and streams are running high, a Flash Flood Watch
remains in effect for the lake effect rain areas.

Tuesday, lake effect rains will continue with higher elevation
slushy snow during the morning hours. A transition to all rain
should occur by early afternoon with little to no additional
accumulation.

Temperaturewise, look for highs on Tuesday to top out mainly in the
40s with some readings in the upper 30s across higher terrain.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Lake effect rain and perhaps a little bit of higher elevation lake
effect snow will STILL be ongoing Tuesday evening.  However, unlike
Monday night and Tuesday, expect to see a little more variability in
location with a notable northward shift toward Wednesday morning
along with a substantial weakening with time.  In terms of specific
locations with Halloween in mind, the worst areas should be the
Southtowns east of Lake Erie, and areas south of Watertown into the
Tug Hill Plateau east of Lake Ontario.  Most populated areas should
continue to see rain, but some higher elevation areas may once again
or continue to see some snow (rounding to above ~1500'). For areas
that do get snow, expect little additional accumulation due to an
overall weakening, as the coldest air aloft will have moved well
past the region.  By Wednesday afternoon warm air advection easily
end any remaining lake effect bands.

Outside of the above mentioned narrow and mostly single bands ENE of
both lakes, other locations should remain dry but with abundant
cloud cover.  Some clearing is possible early Wed, but the next area
of higher level clouds with warm air advection will prevent much
sunshine.  Clouds should continue to increase over all areas Wed
night.

On Thursday, warm advection will continue with enough moisture for a
likelihood of rain showers.  Compared to the soaking weekend and
following lake effect event, Thursday should be rather uneventful
with a few tenths for QPF. This will be followed by a cold front
Thursday night or Friday morning, again with the likelihood of
showers but without much fanfare.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A cold front will cross the region late Thursday and into early
Friday, rain showers. Will have highest pops for now across the
Eastern Lake Ontario region where moisture will be a little deeper.

A mini area of high pressure will cross the region Friday night with
dry, and cool conditions. Lows will drop into the low to mid 30s.
This compact area of high pressure will pass to our east on
Saturday, with a return flow that will bring warming temperatures in
addition to increasing chances for rain showers. Warm front rain
showers will be possible Sunday...followed by another cold front
with rain showers Monday to close out the period.

Ahead of this cold front Monday, temperatures will climb into the
lower 60s, the warmest day this period.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
Lake effect rain and some higher elevation snow will be the main
impacts into this evening, lasting right through Tuesday.  Strong
winds will also be a concern into this evening - strongest (near
40kts) east of Lake Ontario closer to a departing surface low

Both KBUF and KART will be impacted (IFR ceilings and visibilities)
at various times by a ~30mi wide band this evening until it settles a
little to the south overnight. Some hills to the S of Buffalo close
to the southern edge of the band may see LIFR in snow. KJHW and KOLE
will are high enough to see snow, but the band may not quite reach
that far to the South.  (Both areas will be mostly on the southern
side of the lake band.) Temperatures will be a little warmer east of
Lake Ontario, although some snow is also possible over the top of
the Tug Hill Plateau.

Lake effect precipitation will continue well into Tuesday with a
little decrease in overall intensity but remain mainly locked in
place.

Outlook...

Wednesday...VFR/MVFR. A chance of showers. Thursday...MVFR. Showers
likely.
Friday...VFR.
Saturday...VFR/MVFR. A chance of showers.

&&

.MARINE...
A 974 mb low centered over southern Quebec will continue to move
northward and become positioned just east of James Bay through
Tuesday. Gales will continue on both lake Erie and Ontario through
early Tuesday morning. Winds will remain elevated on Tuesday
followed by lingering small craft conditions into Tuesday night.

&&

.TIDES/COASTAL FLOODING...
Gale force winds behind a strong low pressure system moving
into Quebec will continue very high wave action on Lake Ontario.
This will continue the threat of significant shoreline erosion
and some minor flooding to the bays and inlets along the
southern and eastern shores of Lake Ontario. Strong west winds
will persist through Tuesday as the strong surface low moves
slowly northward across Quebec.

With this in mind, a Lakeshore Flood Warning continues through
Tuesday for the entire NY shoreline of Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Warning until 8 PM EDT Tuesday for NYZ004>007.
     Flash Flood Watch through Wednesday morning for NYZ007-008-
     010>012-085.
     Lakeshore Flood Warning until 5 AM EDT Tuesday for NYZ001>003.
     Winter Weather Advisory from 11 PM this evening to 2 PM EDT
     Tuesday for NYZ012-085.
MARINE...Gale Warning until 5 AM EDT Tuesday for LEZ040-041.
         Small Craft Advisory until 8 AM EDT Tuesday for LEZ020.
         Small Craft Advisory until 5 AM EDT Tuesday for
         LOZ030.
         Gale Warning until 5 AM EDT Tuesday for LOZ042>045-062>065.
         Small Craft Advisory until 1 PM EDT Tuesday for
         SLZ022.
         Small Craft Advisory until 8 PM EDT this evening for
         SLZ024.

&&

SYNOPSIS...AR/CHURCH/TMA
NEAR TERM...AR/CHURCH/TMA
SHORT TERM...ZAFF
LONG TERM...THOMAS
AVIATION...TMA/ZAFF
MARINE...AR/CHURCH/TMA
TIDES/COASTAL FLOODING...HITCHCOCK/CHURCH/SMITH
Hazardous weather outlook, Oct 30, 5:17 PM EDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
517 PM EDT Mon Oct 30 2017

NYZ008-010>012-085-312130-
Lewis-Northern Erie-Genesee-Wyoming-Southern Erie-
517 PM EDT Mon Oct 30 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-312130-
Jefferson-
517 PM EDT Mon Oct 30 2017

...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 8 PM EDT TUESDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ013-014-019>021-312130-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
517 PM EDT Mon Oct 30 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-312130-
Niagara-Orleans-Monroe-
517 PM EDT Mon Oct 30 2017

...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 5 AM EDT TUESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-312130-
Wayne-Northern Cayuga-Oswego-
517 PM EDT Mon Oct 30 2017

...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-SLZ022-024-312130-
Upper Niagara River and Buffalo Harbor-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
517 PM EDT Mon Oct 30 2017

This Hazardous Weather Outlook is for portions of Lake Erie and
Saint Lawrence River.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-312130-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
517 PM EDT Mon Oct 30 2017

...GALE WARNING IN EFFECT UNTIL 5 AM EDT TUESDAY...

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Oct 30, 5:03 PM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Buffalo NY
503 PM EDT Mon Oct 30 2017

NYZ001-002-010-011-085-310000-
Niagara-Orleans-Northern Erie-Genesee-Southern Erie-
Including the cities of Niagara Falls, Medina, Buffalo, Batavia,
Orchard Park, and Springville
503 PM EDT Mon Oct 30 2017

...Moderate Lake Effect Rain off Lake Erie...

At 5 pm a band of moderate lake effect rain from over Lake Erie is
pushing inland, from along the shoreline of southern Erie County,
across northern Erie and Niagara counties...and inland across
Genesee and Orleans counties. Rainfall rates up to around a
quarter of an inch within this band of rain will result in poor
visibilities.

The band of rain will remain nearly stationary through the early
evening hours...that with moderate rain rates...could produce
ponding of water in low lying or poor drainage areas. In addition
any culverts or storm drains clogged with autumn leaves could
produce localized standing water.

Locations under this band of rain include: Angola, Buffalo,
Lancaster, Clarence, Rapids, Pembroke, Medina and Corfu

This band of rain will begin to slowly settle southward later this
evening.

THOMAS

Nearby

Areal Flood Warnings in New York, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.